Alert archive / Georgia / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 3, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Jan 3, 2023, 4:21 PM EST for Chattahoochee County, Marion County, Muscogee County, Georgia. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 3, 2023, 4:21 PM EST (21:21 UTC)
- Expired
- Jan 3, 2023, 4:45 PM EST
- In force
- 24 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Chattahoochee County, GA, Marion County, GA, Muscogee County, GA
The radar
The Maxwell AFB radar (KMXX), 96 km from the middle of the area, began a volume at 21:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 3, 1:56 PM EST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.4 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 148 J/kg
- Mixed-layer CIN
- -123 J/kg
- Mixed-layer LCL
- 538 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 304 m²/s²
- 0-3 km storm-relative helicity
- 331 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.7
The text
As transmitted.
018
WUUS52 KFFC 032121
SVRFFC
GAC053-197-215-032145-
/O.NEW.KFFC.SV.W.0003.230103T2121Z-230103T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
421 PM EST Tue Jan 3 2023
The National Weather Service in Peachtree City has issued a
* Severe Thunderstorm Warning for...
West central Marion County in west central Georgia...
Southeastern Muscogee County in west central Georgia...
Chattahoochee County in west central Georgia...
* Until 445 PM EST.
* At 420 PM EST, a severe thunderstorm was located over
Jamestown/south Fort Benning, or near Cusseta, moving northeast at
30 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Cusseta, North Fort Benning, Jamestown/south Fort Benning,
Christopher and Eelbeck/West Fort Benning.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 900 PM EST for west central
Georgia.
For your protection move to an interior room on the lowest floor of a
building.
If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.
&&
LAT...LON 3223 8482 3223 8484 3226 8490 3226 8489
3229 8493 3244 8487 3250 8465 3239 8457
3224 8479 3222 8481
TIME...MOT...LOC 2120Z 226DEG 27KT 3227 8486
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 3, 4:16 PM EST, 5 minutes earlier.
Area forecast discussion, Jan 3, 4:16 PM EST, 5 minutes before
Area Forecast Discussion National Weather Service Peachtree City GA 416 PM EST Tue Jan 3 2023 ...Afternoon Area Forecast Discussion... .UPDATE... Issued at 409 PM EST Tue Jan 3 2023 The tornado watch has been extended southward to account for the tornadic storms moving east from Alabama. These storms are expected to move eastward into Georgia in the next hour or two in a favorable environment. Make sure to have a safe place should a tornado warning be issued! && .SHORT TERM... (This afternoon through Wednesday) Issued at 209 PM EST Tue Jan 3 2023 Afternoon temps in the 60s and 70 with dewpoints in the 60s is bringing spring like weather. Just like the Spring...showers and thunderstorms with the possibility of severe weather is on the way also. Instability is gradually growing this afternoon with capes across the area in the 500-1000 J/KG range with a decent amount of bulk shear across western GA coming in around 50kts. The ingredients for a severe wind threat and low end tornado risk is certainly present, so we have issued a Tornado watch for most of North and west central GA through 9pm. Locally heavy rainfall will likely lead to a risk of isolated flash flooding especially south of I-20 where 3-4 inches of rain is possible with higher isolated totals where storms are training. The rest of the area will see 2-3 inches of rain over the next 24-36 hours and if any training of storms sets up we could have flash flooding just about anywhere across North and Central GA through Wed afternoon. The main frontal boundary will move into NW GA late tonight and move SE through the state Wed. We will see another round of showers with a few thunderstorms possible before finally clearing out Wednesday night. The second round will likely just bring additional rainfall to the area, but we will still see a threat for severe weather. This second round will be diminished some by the first round of storms having already worked the area over. Things finally clear out Wed night with a slightly cooler airmass moving in. Low temps Thu morning will dip down in the 40s for most of the area. 01 && .LONG TERM... (Thursday morning through next Monday) Issued at 209 PM EST Tue Jan 3 2023 The cold front will clear the area at the start of the long term period, bringing a return to dry conditions and relatively cooler temperatures. Despite the relative coolness, temperatures will only return back from record warmth to only a few degrees above normal by Thursday into Friday. Dry conditions will persist into the weekend before another weak frontal system drops southward by Sunday. Moisture appears very limited, so at this point continue to advertise generally on slight chance PoPs beginning Sunday into Monday as the front sags and stalls/washes out in Georgia. Model consensus then diverges by early next week as additional waves potentially traverse eastward along the frontal zone. Thus, opted to maintain only slight chance PoPs into early next week for potential showers. RW && .AVIATION... (18Z TAFS) Issued at 1254 PM EST Tue Jan 3 2023 Seeing showers increase across NW GA as frontal system to the west nears the area. Expecting SHRA/TSRA to continue to increase across the TAF sites with the ATL area seeing showers now and will TSRA by 20z. The AHN/CSG/MCN areas will see the same thing but a few hours later as the system continue to move East. Ceilings will stay in the MVFR and IFR range through 18z Wed then lift and clear out through 00z Thu as the front sweeps through the state. Winds expected to stay out of the SW with speeds in the 8-12kt range gusting to 20kt. VSBYs will stay mainly VFR expect in and around any stronger storms. //ATL Confidence...Avi Update... Confidence high on all elements. 01 && .PRELIMINARY POINT TEMPS/POPS... Athens 62 71 46 62 / 90 100 0 0 Atlanta 62 70 46 60 / 90 100 0 0 Blairsville 57 66 40 55 / 100 100 0 0 Cartersville 61 70 43 59 / 100 90 0 0 Columbus 64 73 47 65 / 90 90 0 0 Gainesville 62 69 46 59 / 90 100 0 0 Macon 64 74 48 68 / 80 100 10 0 Rome 62 70 42 60 / 100 80 0 0 Peachtree City 62 72 45 62 / 90 90 0 0 Vidalia 65 76 54 70 / 40 90 30 0 && .FFC WATCHES/WARNINGS/ADVISORIES... Flood Watch through Wednesday evening for GAZ056-066>072-078>082- 089>092-094-102-103. && SHORT TERM...01 LONG TERM....RW AVIATION...01
Hazardous weather outlook, Jan 3, 12:57 PM EST, 3 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 1257 PM EST Tue Jan 3 2023 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-041800- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 1257 PM EST Tue Jan 3 2023 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...This Afternoon and Tonight... Several waves of showers and thunderstorms are expected across north and central Georgia starting this afternoon. Strong to severe thunderstorms will be possible through. Severe storms that develop will be capable of producing damaging wind gusts, brief tornadoes, and frequent lightning. Periods of heavy rainfall could lead to localized flash flooding and river flooding. A Flood Watch has been issued in portions of west-central Georgia where rainfall totals are forecast to be highest. .DAYS TWO THROUGH SEVEN...Wednesday through Monday... Showers and thunderstorms will continue across north and central Georgia Wednesday morning and afternoon ahead of an advancing cold front. Several storms could become strong to severe, capable of producing damaging wind gusts, brief tornadoes, and frequent lightning. Locally heavy rainfall could lead to localized flash flooding and river flooding concerns. .SPOTTER INFORMATION STATEMENT... Spotter activation is not requested but spotters are encouraged to submit reports of severe weather through the web by going to weather.gov/atlanta. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines.
In the hours before
Special weather statement, Jan 3, 2:11 PM EST, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
211 PM EST Tue Jan 3 2023
GAZ001>003-032000-
Catoosa GA-Walker GA-Dade GA-
211 PM EST Tue Jan 3 2023
...Strong thunderstorms will impact portions of northwestern Catoosa,
western Walker and Dade Counties through 300 PM EST...
At 211 PM EST, a line of strong thunderstorms was along a line
extending from near Sequatchie Cave to near Fabius, and moving east
at 70 mph.
HAZARD...40 to 50 mph wind and heavy rain.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Locations impacted include...
Trenton, Fort Oglethorpe, Rossville, Chickamauga, Lookout Mountain,
Chattanooga Valley, La Fayette, Rising Fawn, Lakeview, Cole City,
Wildwood, Fairview, Stephensville, Chattanooga Valley, New England,
Morganville, Hooker, Cloudland Canyon State Park and Cooper Heights.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.
A Tornado Watch remains in effect until 900 PM EST for northwestern
Georgia.
&&
LAT...LON 3499 8525 3472 8528 3459 8551 3459 8553
3498 8560
TIME...MOT...LOC 1911Z 248DEG 59KT 3509 8554 3487 8574
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPHLocal storm report, Jan 3, 3:07 PM EST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
307 PM EST TUE JAN 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM TSTM WND DMG 3 S RISING FAWN 34.72N 85.53W
01/03/2023 DADE GA EMERGENCY MNGR
TREE DOWN ON CLOVERDALE RD AND MORGAN RD.
&&
CMHLocal storm report, Jan 3, 3:09 PM EST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
309 PM EST TUE JAN 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0231 PM TSTM WND DMG 1 SE STEPHENSVILLE 34.87N 85.53W
01/03/2023 DADE GA EMERGENCY MNGR
TREE DOWN ON WHITE OAK GAP RD.
&&
CMHSpecial weather statement, Jan 3, 3:33 PM EST, 48 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
333 PM EST Tue Jan 3 2023
GAZ004>007-032100-
Gilmer GA-Whitfield GA-Murray GA-Fannin GA-
333 PM EST Tue Jan 3 2023
...Strong thunderstorms will impact portions of northwestern Gilmer,
central Murray, southeastern Whitfield and northwestern Fannin
Counties through 400 PM EST...
At 332 PM EST, a line of strong thunderstorms extended from near
Cohutta Wilderness to near Crandall to near Dalton, and moving east
at 40 mph.
HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
heavy rain.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Locations impacted include...
Dalton, Chatsworth, Blue Ridge, Eton, Crandall, Jones Mill, Higdon,
Cohutta Wilderness, Epworth, Conasauga Lake, Mineral Bluff,
Mountaintown, Fort Mountain State Park and Colwell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
A Tornado Watch remains in effect until 900 PM EST for north central
and northwestern Georgia.
&&
LAT...LON 3499 8415 3487 8430 3472 8452 3469 8501
3487 8476 3499 8469
TIME...MOT...LOC 2032Z 254DEG 60KT 3501 8464 3489 8471 3475 8490
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHSpecial weather statement, Jan 3, 3:49 PM EST, 32 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
349 PM EST Tue Jan 3 2023
GAZ006>009-032130-
Gilmer GA-Union GA-Towns GA-Fannin GA-
349 PM EST Tue Jan 3 2023
...Strong thunderstorms will impact portions of northwestern Towns,
central Gilmer, northwestern Union and northeastern Fannin Counties
through 430 PM EST...
At 349 PM EST, a line of strong thunderstorms was along a line
extending from near Culberson to near Tails Creek, and moving east at
35 mph.
HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
heavy rain.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Locations impacted include...
Ellijay, Blue Ridge, Blairsville, East Ellijay, Morganton, Hemp,
Tails Creek, Margret, Gumlog, Nottely Dam, Hurst, Ivy Log, Loving,
Jones Creek, Dial, Pisgah, Mineral Bluff, Cherry Log and Alexanders
Mill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
A Tornado Watch remains in effect until 900 PM EST for north central
Georgia.
&&
LAT...LON 3471 8415 3465 8465 3467 8465 3499 8419
3499 8381
TIME...MOT...LOC 2049Z 254DEG 28KT 3501 8412 3470 8457
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHThe office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 3, 2:19 AM EST | Flood Watch | FFC | Banks, Barrow, Bibb, Butts, Carroll, Chattahoochee and 51 more | 33 hr |
| Jan 3, 2:11 PM EST | Special Weather Statement | FFC | Dade, Walker | 49 min |
| Jan 3, 2:23 PM EST | Severe Thunderstorm Warning | FFC | Catoosa, Dade, Walker, Whitfield | 52 min |
| Jan 3, 2:53 PM EST | Severe Thunderstorm Warning | FFC | Catoosa, Chattooga, Gordon, Murray, Walker, Whitfield | 37 min |
| Jan 3, 3:09 PM EST | Tornado Warning | FFC | Murray, Whitfield | 10 min |
| Jan 3, 3:33 PM EST | Special Weather Statement | FFC | Fannin, Murray | 27 min |
| Jan 3, 3:49 PM EST | Special Weather Statement | FFC | Fannin, Gilmer | 41 min |
| Jan 3, 4:21 PM EST | Severe Thunderstorm Warning | FFC | Harris, Troup | 39 min |
| Jan 3, 4:28 PM EST | Severe Thunderstorm Warning | FFC | Carroll, Haralson, Heard | 47 min |
| Jan 3, 4:44 PM EST | Special Weather Statement | FFC | Polk | 31 min |
| Jan 3, 5:02 PM EST | Severe Thunderstorm Warning | FFC | Chattahoochee, Marion, Stewart | 28 min |
| Jan 3, 5:05 PM EST | Special Weather Statement | FFC | Bartow, Paulding | 25 min |
| Jan 3, 5:11 PM EST | Severe Thunderstorm Warning | FFC | Marion, Talbot, Taylor | 34 min |
| Jan 3, 5:12 PM EST | Severe Thunderstorm Warning | FFC | Carroll, Coweta, Douglas, Fulton | 33 min |
| Jan 3, 5:15 PM EST | Special Weather Statement | FFC | Coweta | 30 min |
| Jan 3, 5:24 PM EST | Severe Thunderstorm Warning | FFC | Coweta, Fayette | 36 min |
| Jan 3, 5:27 PM EST | Tornado Warning | FFC | Talbot, Taylor, Upson | 21 min |
| Jan 3, 5:39 PM EST | Severe Thunderstorm Warning | FFC | Clayton, Cobb, DeKalb, Douglas, Fulton, Paulding | 36 min |
| Jan 3, 5:52 PM EST | Severe Thunderstorm Warning | FFC | Clayton, Coweta, Fayette, Henry, Spalding | 23 min |
| Jan 3, 6:08 PM EST | Special Weather Statement | FFC | DeKalb, Rockdale | 37 min |
| Jan 3, 6:12 PM EST | Special Weather Statement | FFC | Forsyth, Gwinnett | 33 min |
| Jan 3, 6:12 PM EST | Severe Thunderstorm Warning | FFC | Bibb, Crawford | 33 min |
| Jan 3, 6:16 PM EST | Special Weather Statement | FFC | Henry | 29 min |
| Jan 3, 6:25 PM EST | Severe Thunderstorm Warning | FFC | Chattahoochee, Marion, Muscogee | 17 min |
| Jan 3, 6:41 PM EST | Special Weather Statement | FFC | Newton, Walton | 34 min |
| Jan 3, 6:46 PM EST | Special Weather Statement | FFC | Bibb | 29 min |
| Jan 3, 6:47 PM EST | Special Weather Statement | FFC | Peach | 28 min |
| Jan 3, 6:48 PM EST | Special Weather Statement | FFC | Banks, Barrow, Jackson | 27 min |
| Jan 3, 6:51 PM EST | Special Weather Statement | FFC | Chattahoochee, Marion | 39 min |
| Jan 3, 6:56 PM EST | Severe Thunderstorm Warning | FFC | Chattahoochee, Stewart | 34 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.